Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Amarillo, TX

August 29, 2003Armstrong County, Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 29, 2003, 11:04 PM CDT for Armstrong County, Deaf Smith County, Randall County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2003, 11:04 PM CDT (04:04 UTC)
Expired
Aug 30, 2003, 3:00 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Armstrong County, TX, Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 52 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 300408
FFWAMA
TXC011-117-381-300800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT FRI AUG 29 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CLAUDE
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF HEREFORD
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CANYON

* UNTIL 300 AM CDT

* AT 1101 PM CDT...FLASH FLOODING WAS REPORTED IN DOWNTOWN CANYON.   
  NUMEROUS THUNDERSTORMS EXTENDED ACROSS HEREFORD...CANYON...AND     
  CLAUDE AREAS. WITH VERY LITTLE STORM MOVEMENT EXPECTED...HEAVY     
  RAIN WILL OCCUR FOR AN EXTENDED PERIOD ACROSS THE WARNING AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BOOTLEG...BUFFALO LAKE...
  DAWN...GOODNIGHT...LAKE TANGLEWOOD...PALO DURO CANYON...SIMMS...
  UMBARGER AND WAYSIDE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE.
CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW

LAT...LON 3514 10291 3476 10297 3477 10114 3518 10110

$$
1 follow-up statement
000 
WGUS74 KAMA 300606
FFSAMA
TXC011-117-381-300800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
100 AM CDT SAT AUG 30 2003

...A FLASH FLOOD WARNING CONTINUES FOR RANDALL...ARMSTRONG AND DEAF
SMITH COUNTIES UNTIL 300 AM CDT...

AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE STORMS 
PRODUCING THE HEAVY RAINFALL WERE MOVING NORTH AT 10 MPH.

THE FIRE DEPARTMENT IN THE CITY OF CANYON REPORTED FLOODING WAS 
OCCURRING IN THE HUNSLEY HILLS AREA OF CANYON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

LAT...LON 3515 10299 3479 10298 3478 10111 3517 10112
          3516 10215

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:25 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 29, 9:25 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT FRI AUG 29 2003

LATEST UPPER AIR SOUNDING IN AMARILLO MEASURED PRECIPITABLE
WATER AT 1.63 INCHES...INDICATIVE OF THE DEEPENING MOISTURE.
STALLED COLD FRONT OVER SOUTHERN TEXAS PANHANDLE WILL SERVE
AS THE LOW LEVEL FOCUS WHILE AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST AND WILL LIFT THE DEEP MOIST AIRMASS
ACROSS THE BOUNDARY. IN ADDITION...LATEST RUC AND ETA SOLUTIONS
INDICATED FAVORABLE ISENTROPIC AND OROGRAPHIC LIFT OVER MUCH OF THE
AREA. BEST TIME FRAME FOR THE HEAVIEST RAINFALL SHOULD BE LATE
TONIGHT AND SATURDAY MORNING.

FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN THIRD OF THE
PANHANDLE REGION. WIDESPREAD 1 TO 2 INCHES AND ISOLATED 2 TO 3
INCHES OCCURRED OVER ROBERTS...HEMPHILL...LIPSCOMB...AND OCHILTREE
COUNTIES THUS FAR. AN ADDITIONAL 2 TO 4 INCHES IS POSSIBLE OVER THE
WATCH AREA THROUGH SATURDAY...AND COULD RESULT IN FLASH FLOODING.
THOUGH RAINFALL HAS BEEN LIMITED OVER THE REMAINDER OF THE PANHANDLE
AREA...HEAVY RAINS ARE EXPECTED TO OCCUR AND COULD RESULT IN
RUNOFF THAT APPROACHES THE FLASH FLOODING THRESHOLD.

FORECAST PACKAGE WILL UPDATED TO INCREASE POPS AND TO ADD WATCH.

.AMA...
TX...FLASH FLOOD WATCH FOR EASTERN THIRD OVERNIGHT AND SATURDAY.
OK...FLASH FLOOD WATCH FOR BEAVER COUNTY OVERNIGHT AND SATURDAY

NUNEZ/FOX
Hazardous weather outlook, Aug 29, 9:15 PM CDT, 1 hour 49 minutes before
OKZ001>003-TXZ001>020-301100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN THIRD OF THE
TEXAS AND OKLAHOMA PANHANDLES. NUMEROUS THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.
WHILE THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS...
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY DURING
THE NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...

THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR SATURDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED IN THE FLASH FLOOD WATCH
AREA.

FOX

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.